Share Facebook
Crohn's Disease Forum » General IBD Discussion » Parents of kids with IBD


05-31-2017, 02:56 PM   #1
Cdmom
 
Join Date: Nov 2016
Parents of kids with IBD

My son is a teenage boy currently on Remicade and methotrexate. Has been on mtx for about 3 months now and is having itching of the face and feels like he can't breath about an hour after the dose. Benadryl does relieve the symptoms. Thinking of switching to 6MP but concerned about the 6MP/Remicade/teenage boy risk.
Has anyone experienced these kinds of symptoms with mtx? Did splitting the dose between 2 days or anything else help?

Also any advice on handling the heat/sun with Crohn's and these meds??
05-31-2017, 03:17 PM   #2
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
You might see if the doctor has any alternatives. Also, there is a section on this forum called Parents of Kids with ibd that you might check out. Tagging Clash, Maya 142, my little penguin.
05-31-2017, 03:22 PM   #3
Cdmom
 
Join Date: Nov 2016
So far those are the GI's choices: split the mtx over two days OR switch to 6mp. Thanks for tagging the others.
05-31-2017, 03:36 PM   #4
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
You are welcome
05-31-2017, 05:27 PM   #5
Maya142
Forum Monitor
 
Maya142's Avatar
That sounds like an allergic reaction. My kiddos never had that with MTX - they had the more typical MTX side effect (nausea, fatigue etc).

Our GI also tries to prescribe MTX instead of 6MP or Imuran. But my younger daughter could not tolerate MTX (extreme nausea, vomiting, dizziness) so we switched to Imuran. We were very nervous about side effects, including the cancer risk, but she was fine. That said, I will say that I was relieved when she was taken off Imuran.

With MTX, is your son on the pills or the injection? If it's the pills, can you ask to switch to the shot? Maybe it's something in the pill he is reacting to. The shot is with a teeny tiny needle and is basically painless according to my girls.

You could also try splitting the dose and see what happens.

You could also consult an allergist. It really sounds more like an allergic rxn than the typical MTX side effects.
__________________
Mom of M (20)
diagnosed with Crohn's Disease at 16
Juvenile Idiopathic Arthritis at 12
Juvenile Ankylosing Spondylitis at 16

Mom of S (23)
dx with JIA at 14
Ankylosing Spondylitis at 18
05-31-2017, 05:42 PM   #6
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Not to scare you but any thing that affects breathing is a sign of anaphylaxis
Which can resolve on its own or progress to anaphylactic shock (shutting down organs and death)

Symptoms
Anaphylaxis symptoms occur suddenly and can progress quickly. The early symptoms may be mild, such as a runny nose, a skin rash or a "strange feeling." These symptoms can quickly lead to more serious problems, including:

Trouble breathing
Hives or swelling
Tightness of the throat
Hoarse voice
Nausea
Vomiting
Abdominal pain
Diarrhea
Dizziness
Fainting
Low blood pressure
Rapid heart beat
Feeling of doom
Cardiac arrest
People who have had a severe allergic reaction are at risk for future reactions. Even if your first reaction is mild, future reactions might be more severe. That's why it's important to carry self-injectable epinephrine if you are at risk, and 911 should be dialed in the event of a very serious reaction.

Understanding anaphylaxis and the things that can trigger this severe allergic reaction will help you manage your condition.

From

http://acaai.org/allergies/anaphylaxis



Anything that involves two systems requires the administration of an epi pen for ds and calling 9-1-1
Food allergy action plan (also applies to drugs /stinging insects for ds )
See below


https://www.foodallergy.org/file/eme...-care-plan.pdf


Please request a consult with an allergist asap
Past reactions are not predictive of future reaction

Benadryl does not stop anaphylaxis
It will stop itching and rashes
But not breathing issues or throat swelling or blood pressure drops etc....

Think of Benadryl as the stewardess on a plane crash
They make the passengers feel slightly better but can't stop the plane crash
The epi pen is the pilot - if it's acted upon early enough then there's a better chance of stopping the crash

Ds is allergic to multiple drugs
His allergist will not permit Ds to take meds that he has signs of an allergic reaction to

The only exception to this is contrast dye for an MRE
On which case Ds has to be hospitalized and given Iv syeriods multiple time for 24 hours before and monitored very closely


Please talk to an allergist about your sons reactions
__________________
DS - -Crohn's -Stelara
Reply

Crohn's Disease Forum » General IBD Discussion » Parents of kids with IBD
Thread Tools


All times are GMT -5. The time now is 09:56 AM.
Copyright 2006-2017 Crohnsforum.com